[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.241.199. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1979

Cataracts in a Patient With Vitiligo Who Received Photochemotherapy

Author Affiliations

From the Department of Dermatology, Abraham Lincoln School, University of Illinois at the Medical Center (Drs Pedvis-Leftick and Solomon), and the Department of Ophthalmology, University of Illinois Eye and Ear Infirmary (Dr Cyrlin), Chicago.

Arch Dermatol. 1979;115(10):1253-1254. doi:10.1001/archderm.1979.04010100057025
Abstract

Vitiligo is an acquired localized or generalized total loss of pigment secondary to loss of melanocytes. Its cause is unknown. In 1947, El Mofty1 introduced the use of methoxsalen for the treatment of vitiligo. Parrish et al2 described the use of psoralens in combination with high-intensity long ultraviolet wavelengths (UV-A) as an effective treatment for vitiligo. The UV-A-induced cataract formation has been reported in animals,3,4 but not in humans. The following is a report of cataracts found in a patient who received photochemotherapy for vitiligo.

Report of a Case  In early 1976, progressive depigmentation of both hands developed in a 42-year-old black woman. There had been no contact with phenolic compounds or history of alopecia, cataracts, vitiligo, diabetes, or thyroid disease. The patient had no history of ophthalmologic disease. She did not have an ophthalmologic examination at that time. The hemoglobin level was 11.2 g/dL, with normal

First Page Preview View Large
First page PDF preview
First page PDF preview
×